Advertisement

Siberian Mathematical Journal

, Volume 47, Issue 2, pp 355–375 | Cite as

The genuinely nonlinear Graetz—Nusselt ultraparabolic equation

  • S. A. Sazhenkov
Article

Abstract

We study a second-order quasilinear ultraparabolic equation whose matrix of the coefficients of the second derivatives is nonnegative, depends on the time and spatial variables, and can change rank in the case when it is diagonal and the coefficients of the first derivatives can be discontinuous. We prove that if the equation is a priori known to enjoy the maximum principle and satisfies the additional “genuine nonlinearity” condition then the Cauchy problem with arbitrary bounded initial data has at least one entropy solution and every uniformly bounded set of entropy solutions is relatively compact in L loc 1 . The proofs are based on introduction and systematic study of the kinetic formulation of the equation in question and application of the modification of the Tartar H-measures proposed by E. Yu. Panov.

Keywords

genuine nonlinearity ultraparabolic equation entropy solution anisotropic diffusion 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ladyzhenskaya O. A., Solonnikov V. A., and Ural’tseva N. N., Linear and Quasilinear Equations of Parabolic Type [in Russian], Nauka, Moscow (1967).Google Scholar
  2. 2.
    Lanconelli E., Pascucci A., and Polidoro S., “Linear and nonlinear ultraparabolic equations of Kolmogorov type arising in diffusion theory and in finance,” in: Birman M. Sh. (ed.) et al. Nonlinear Problems in Mathematical Physics and Related Topics. II. In honour of Professor O. A. Ladyzhenskaya, New York; Novosibirsk, Kluwer Academic Publishers; T. Rozhkovskaya. Int. Math. Ser., 2002, Vol. 2, pp. 243–265.Google Scholar
  3. 3.
    Levich V. G., Physicochemical Hydrodynamics [in Russian], Fizmatgiz, Moscow (1959).Google Scholar
  4. 4.
    Graetz L., “Uber die Wärmeleitungsfähigkeit von flüssigkeiten. P. 2,” Ann. Physik Chem.,, No. 25, 337–357 (1885).Google Scholar
  5. 5.
    Nusselt W., “Die abhängigkeit der wärmeübergangszahl von der rohrlänge,” Z. Ver. Deut. Ing., Bd 54, 1154–1158 (1910).Google Scholar
  6. 6.
    Lax P. D., “Hyperbolic systems of conservation laws. II,” Comm. Pure Appl. Math., 10, 537–566 (1957).zbMATHMathSciNetGoogle Scholar
  7. 7.
    Tartar L., “The compensated compactness method applied to systems of conservation laws,” in: Systems of Nonlinear Partial Differential Equations, Reidel Publ. Comp., Dordrecht, Boston, and Massachusetts, 1983, pp. 263–285 (NATO Adv. Sci. Inst. Ser. C., 111).Google Scholar
  8. 8.
    Lions P. L., Perthame B., and Tadmor E., “A kinetic formulation of multidimensional conservation laws and related equations,” J. Amer. Math. Soc., 7, 169–191 (1994).MathSciNetGoogle Scholar
  9. 9.
    Panov E. Yu., “On a sequence of measure-valued solutions to a first-order quasilinear equation,” Mat. Sb., 185, No. 1, 87–106 (1994).zbMATHGoogle Scholar
  10. 10.
    Kruzhkov S. I., “First order quasilinear equations in several independent variables,” Mat. Sb., 81, No. 2, 228–255 (1970).zbMATHMathSciNetGoogle Scholar
  11. 11.
    Chen G.-Q. and Perthame B., “Well-posedness for non-isotropic degenerate parabolic-hyperbolic equations,” Ann. Inst. H. Poincaré Anal. Non Linéaire, 20, No. 4, 645–668 (2003).CrossRefMathSciNetGoogle Scholar
  12. 12.
    Panov E. Yu., “On kinetic interpretation of measure-valued solutions to a first-order quasilinear equation,” Fundam. Prikl. Mat., 4, No. 1, 317–332 (1998).zbMATHMathSciNetGoogle Scholar
  13. 13.
    Perthame B., Kinetic Formulations of Conservation Laws, Oxford Univ. Press, Oxford (2002).Google Scholar
  14. 14.
    Tartar L., “H-measures, a new approach for studying homogenisation oscillations and concentration effects in partial differential equations,” Proc. Roy. Soc. Edinburgh Sect. A, 115, No. 3/4, 193–230 (1990).zbMATHMathSciNetGoogle Scholar
  15. 15.
    Gerárd P., “Microlocal defect measures,” Comm. Partial Differential Equations, 16, No. 11, 1761–1794 (1991).zbMATHMathSciNetGoogle Scholar
  16. 16.
    Malek J., Nečas J., Rokyta M., and Ružička M., Weak and Measure-Valued Solutions to Evolutionary PDEs, Chapman and Hall, London (1996).Google Scholar
  17. 17.
    Panov E. Yu., “Property of strong precompactness for bounded sets of measure-valued solutions to a first-order quasilinear equation,” Mat. Sb., 190, No. 3, 109–128 (1999).zbMATHMathSciNetGoogle Scholar
  18. 18.
    Sazhenkov S. A., “A Cauchy problem for the Tartar equation,” Proc. Roy. Soc. Edinburgh Sect. A, 132, No. 2, 395–418 (2002).zbMATHMathSciNetGoogle Scholar
  19. 19.
    Bourbaki N., Integration: Measures. Integration of Measures [Russian translation], Nauka, Moscow (1965).Google Scholar
  20. 20.
    Stein E. M., Singular Integrals and Differentiability Properties of Functions [Russian translation], Mir, Moscow (1973).Google Scholar
  21. 21.
    DiPerna R. J. and Lions P. L., “Ordinary differential equations, transport theory and Sobolev spaces,” Invent. Math., 98, No. 3, 511–547 (1989).CrossRefMathSciNetGoogle Scholar
  22. 22.
    Kato T., Perturbation Theory for Linear Operators [Russian translation], Mir, Moscow (1972).Google Scholar
  23. 23.
    Adams D. R. and Hedberg L. I., Function Spaces and Potential Theory, Springer-Verlag, New York, Berlin, Heidelberg, etc. (1996) (Compr. Studies in Math.; 314).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • S. A. Sazhenkov
    • 1
  1. 1.Lavrent’ev Institute of HydrodynamicsNovosibirskRussia

Personalised recommendations